Is paracetamol safe?
After extensive research, doctors are still conflicted regarding the side effects of taking one of the most common over the counter medicines
Published 07/07/2015 | 02:30
You have a splitting headache after too many beers, too much coffee, or too many hours spent in a stuffy room.
What do you do?
It's a no-brainer - you'll open the medicine cabinet and extract the familiar packet of humble white pills.
Paracetamol is the workhorse pill.
Everybody uses it; everybody trusts it.
Doctors say that if taken as recommended, it's both safe and effective, but that high levels can damage the liver.
Truly, it couldn't be simpler.
Yet as far back as 2001 - two years after the drug was implicated in nearly 1,500 overdose cases in Ireland - growing concern over the public's misuse of the drug meant regulations were introduced to restrict how much of this product we can buy at one time.
In 2009, a study by the National Poisons Information Centre in Dublin's Beaumont Hospital found paracetamol was used in 1,376 cases and that it topped the overdose list previously in 2008.
Regulations say pharmacists should not supply packs of more than 24 units of lower dosages without prescription, and in the case of higher strengths, packs are confined to 12 tablets. Shops are not allowed to sell blister packs of more than 12 tablets.
Over the years concerns have been raised - some studies have suggested paracetamol use in pregnancy may, for example, increase the likelihood of male babies being born with undescended testes. However, other research has disagreed with this finding.
Another study which received much publicity suggested that longer term regular use of paracetamol in pregnancy might reduce the levels of testosterone (a hormone important for male development) in male babies.
This research used mice, and it must be remembered that animals process medicines differently, so these effects may not be the same for humans. There is therefore currently no scientific proof that use of paracetamol in pregnancy causes birth defects, undescended testes, or changes in hormone levels in the baby.
Meanwhile, yet more research has suggested babies whose mothers took ibuprofen during the last two trimesters of pregnancy were at a higher risk of developing asthma by 18 months of age - however, it has been pointed out that women who need to take ibuprofen are more likely to themselves have asthma - and of course, that asthma can run in families, which might explain the link. It's believed that more research is required to determine whether the use of ibuprofen in pregnancy can increase the risk of a child developing this condition.
Four years ago, researchers at Nottingham University carried out a study on nearly 900 patients aged 40 and over, who took paracetamol, ibuprofen, or a combination of both for chronic knee pain.
After 13 weeks researchers found that one in five on both paracetamol and ibuprofen lost the equivalent of a unit of blood through internal bleeding.
So what's the advice?
Follow the instructions carefully, and avoid being complacent about it, emphasises Professor Frank Murray, Consultant Gastroenterologist at Beaumont Hospital who says problems generally occur when people take an overdose "either inadvertently or advertently".
Sometimes, he points out, patients may get confused and may simply take too many tablets by accident - they may forget what they have already taken, and in the end, swallow eight or even 12 tablets a day instead of the recommended six.
"Paracetamol is relatively safe when taken in the recommended dosage. You really need to follow the instructions carefully," he says.
"I think people can get confused, particularly if they are old," he says, adding however that often, given its safe image, patients may become complacent about both taking the product and storing it.
"A good guide is not to store too much paracetamol in the house in case someone overdoses, advertently or inadvertently.
"Do not exceed maximum dosage and avoid all unnecessary medication when pregnant," he advises.
It's worth remembering that it can also be easy to overdose on paracetamol by taking different products containing it at the same time - for example someone with flu might take paracetamol for the headache and pains and aches, while at the same time opting to sip a comforting Lemsip, without considering the fact that this also contains paracetamol.
Moderation is the key, cautions Ray Whalley, President of the Irish Medical Organisation, who says doctors always tend to be cautious about painkillers in light of ongoing research.
"There has always been a message to be careful, and in all medicine the principal of moderation in usage applies."
A common problem brought to the attention of staff at the National Poisons Information Centre is when children get hold of - and drink - bottles of paracetamol-based syrups, warns Elaine Donohoe, Specialist in Poisons Information.
"Our issue is one of accidental or excessive overdoses," she says.
"This often happens when a child gets hold of a paracetamol-based syrup and take it themselves."
"This is the common experience. About 50pc of our calls about paracetamol are for children under the age of 10.
"They are familiar with it, they see the bottle and they drink it," she says, adding that the problem is so common that the Centre has launched awareness campaigns to encourage parents to keep such products out of sight and reach.
Another issue Donohoe wants to highlight is the fact that although people talk about "child-proof caps" on the containers of medicine, they should realise that while such caps or lids may be "very child-resistant," they are not usually designed to completely prevent access by children.
Her advice to parents - don't be complacent about the lids, and don't leave bottles around in places where they are accessible to children.
Parents should also keep a careful note of who is dosing a sick child with paracetamol, she says.
Confusion can and does arise in this situation, she warns. Mum might give the child 5mls, she points out, adding that later on, Dad, not realising the mother has already done it, gives the child another 5mls dose, so in effect, parents are accidentally giving a double dose to a young child.
Also, make sure you don't confuse your bottle of paracetamol-based syrup with a container of prescription medicine - this is something that is regularly brought to the attention of Centre staff.
However, if something happens, getting advice from the National Poisons Information Centre at Beaumont is both quick and easy - members of the public should phone 01 8092166 or find it on Facebook at NPIC or visit www.poisons.ie.
Health & Living